(photo credit: )
When I was raising my children, it was accepted that no one was allowed to eat nuts until age five. In our family at least, it became a rite of passage - representing a new grown-up status: When you reached your fifth birthday, you were given nuts. Some of my grandchildren are allowed to eat nuts at earlier ages, and I am told by their parents that my prohibitions are unfounded. I did have a friend whose child died after eating a nut - even after it was surgically removed. Is it reasonable to delay eating nuts, or am I being overly cautious? S.F., Jerusalem
Dr. Michal Hemmo Lotem, director of Beterem, the National Center For Children's Safety and Health, comments:
You are not at all overly cautious. Nuts are among the top 10 foods that cause choking in children. Beterem and other child injury prevention specialists around the world recommend against giving children younger than five any kind of nuts. The recommendation is based on the medical literature and on the physiology of infants and toddlers, whose swallowing mechanism and narrow airways lead to relatively frequent aspiration of food into the trachea. Each year, we at Beterem see several reported cases of hospitalizations due to aspirations of nuts, so our strong recommendation is: Until the age of five, no nuts for children.
It is also recommended to take in consideration special developmental issues of individual children with special needs, and even delay it more if there is a problem. In any case - when you start giving your children nuts after the age of five, they should sit and eat them at the table and not run around while eating.
I am a man in my mid-50s who lived a more or less normal lifestyle and worked until seven years ago when I fell ill with viral meningitis. Then a neurologist diagnosed me as having chronic fatigue syndrome. I had a mental breakdown, and my condition was diagnosed as borderline personality disorder (BPD); I have been under mental health care ever since. I was given a drug called Prisma, but it made me feel suicidal so I stopped taking it. I received psychotherapy in a Jerusalem clinic and was under constant observation by the psychiatrist. Most of the time, I was advised against medication. Occasionally I took an anti-psychotic drug named Ridazin at a low dosage every other day. I must add that I am not psychotic; however a low dosage of anti-psychotic medication is sometimes recommended with BPD.
Everything was going well, but then my Jerusalem clinic stopped treating patients from other health funds, and I had to leave in the middle of treatment. This was a crisis in itself. Now I am being treated in a government mental health center. Suddenly I find a different attitude: Here I was told by the psychiatrist to take more of the anti-psychotic medication Ridazin, and to do so daily. This only made me mindless and feel manipulated. I felt so bad that I cried that they are not helping me, but the reply was that I don't take enough medication. If I hadn't taken control I would be "zombified" into the world of mental health patients who have no say in their lives. I have decided not to take medication now, so I feel more in control - although I am still very much in need of psychotherapy.
I would like to know whether some doctors overmedicate because of work pressure or because of a general attitude to do so to avoid dealing with the source of the problem. Also, shouldn't the psychiatrist listen to the feelings of his patient, especially since the same drug may have different effects on different patients? J.S., Jerusalem
Prof. Arieh Shalev, chief of the psychiatry department at Hadassah University Medical Center comments:
Many of these topics require trust between patient and therapist and should be discussed with one's doctor. You should find a psychiatrist whom you trust. To have the best of both worlds, you should also have an ongoing relationship with a general practitioner who can provide sound advice. Most Israelis don't use this resource. Otherwise, any reply to these questions via the network might miss some essential element of the problem. To the one technical question there is, however, a reply: Yes, one can feel like a "zombie" even with low dose of Ridazin - particularly when one takes this pill for the first time.
Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to email@example.com, giving your initials, age and residence.
Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>